Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 70, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2022, 7:48 PM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2022, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 31, 2022, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 139 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WGUS54 KMAF 010048
FFWMAF
TXC415-010400-
/O.NEW.KMAF.FF.W.0070.220901T0048Z-220901T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
748 PM CDT Wed Aug 31 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northern Scurry County in western Texas...
* Until 1100 PM CDT.
* At 748 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Snyder, Hermleigh and Winston Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3265 10066 3265 10108 3289 10089 3296 10079
3296 10075 3296 10074 3296 10069 3296 10066
3288 10066 3274 10066 3271 10066 3269 10066
3268 10066 3267 10066
FLASH FLOOD...RADAR INDICATED
$$
DM2 follow-up statements
852
WGUS74 KMAF 010109
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
809 PM CDT Wed Aug 31 2022
TXC415-010400-
/O.CON.KMAF.FF.W.0070.000000T0000Z-220901T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scurry TX-
809 PM CDT Wed Aug 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR NORTHERN SCURRY COUNTY...
At 809 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain have
fallen. The expected rainfall rate is 2 to 4 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Snyder, Hermleigh and Winston Field.
This includes the following streams and drainages...
Canyon Creek, Deep Creek, Bluff Creek, South Fork Deep Creek,
Sulphur Creek and Clear Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3265 10066 3265 10108 3289 10089 3296 10079
3296 10075 3296 10074 3296 10069 3296 10066
3288 10066 3274 10066 3271 10066 3269 10066
3268 10066 3267 10066
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
Devin Chehak868
WGUS74 KMAF 010150
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
850 PM CDT Wed Aug 31 2022
TXC415-010400-
/O.CON.KMAF.FF.W.0070.000000T0000Z-220901T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scurry TX-
850 PM CDT Wed Aug 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR NORTHERN SCURRY COUNTY...
At 850 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Snyder, Hermleigh and Winston Field.
This includes the following streams and drainages...
Canyon Creek, Deep Creek, Bluff Creek, South Fork Deep Creek,
Sulphur Creek and Clear Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3265 10066 3265 10108 3289 10089 3296 10079
3296 10075 3296 10074 3296 10069 3296 10066
3288 10066 3274 10066 3271 10066 3269 10066
3268 10066 3267 10066
FLASH FLOOD...RADAR INDICATED
$$
Devin ChehakWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:23 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 31, 6:23 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Wed Aug 31 2022
...New AVIATION...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 206 PM CDT Wed Aug 31 2022
An upper level ridge is over the Desert Southwest with an upper
low over northern Mexico. This upper low is resulting in increased
upper lift and moisture across West Texas and Southeast New
Mexico. Models are generally showing rain amounts increasing this
afternoon across most of the area. This trend is also indicated on
radar. A Flash Food Watch is currently in effect for most areas
south of the Pecos River through tonight. There is a moderate risk
of excessive rainfall today through tonight for portions of the
area south of the Pecos River with a slight risk across most of
the rest of the area. High temperatures this afternoon will mostly
be in the 70s and 80s due to increase in cloud cover and rain.
Low temperatures tonight will mostly be in the 60s and 70s.
Conditions tomorrow will be fairly similar to today; however,
precipitation amounts and coverage may be a little less than
today. Have decided not to extend the Flash Flood Watch at this
time due to expected decreasing rain amounts. Temperatures
tomorrow night will be similar to those tonight.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 206 PM CDT Wed Aug 31 2022
Upper level high pressure that is normally much closer to our
area, will remain stationary over the western United States
through the middle of next week. With the high stationary to our
west, a general troughing (though somewhat chaotic) pattern will
remain from the upper Great Plains to West Texas/East New Mexico.
The presence of the trough will keep enough instability that slight
or low chance rain chances will be warranted into the extended
forecast period though drier air evidenced by PWATs down to near
1" from 1.5" means less coverage. There may be some disturbances
that reach the CWA that could increase rain chances but these
features are difficult for synoptic models to accurately capture
and so have stayed close to NBM ensemble guidance for this
forecast.
The persistent troughing also keeps unusually low 500mb heights
into the Permian Basin causing temperatures to remain below
normal. Highs are not expected to reach 90 degrees anywhere the
next seven days except perhaps right along the Rio Grande. The
amount of rainfall recently should also delay and limit any
warming, especially with no strong upper high forming, and have
undercut NBM temp guidance by a few degrees in the extended period
to account for this.
Hennig
&&
.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Wed Aug 31 2022
At this time, widely scattered showers and thunderstorms are
gradually clearing out and weakening. Most terminals will remain
or go VFR with light winds over the next few hours. HOB and MAF
will have the best chance of a shower or thunderstorm impacting
the terminal this evening and will amend as needed. MVFR ceilings
return early tomorrow morning a couple terminals may briefly fall
to IFR, but confidence is low at this time. Ceilings gradually
lift during the afternoon with additional showers and
thunderstorms possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 82 69 88 / 40 60 30 30
Carlsbad 66 77 65 85 / 60 50 20 20
Dryden 70 84 71 87 / 60 40 40 50
Fort Stockton 68 79 68 85 / 60 70 40 50
Guadalupe Pass 61 70 61 77 / 60 50 30 30
Hobbs 65 78 64 85 / 50 40 20 20
Marfa 61 74 61 78 / 80 60 60 70
Midland Intl Airport 68 79 67 85 / 40 60 30 30
Odessa 68 78 68 85 / 40 50 30 30
Wink 67 78 67 85 / 50 60 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Thursday morning for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe and
Delaware Mountains-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
and Highway 54 Corridor.
NM...None.
&&
SHORT TERM...80
LONG TERM....10
AVIATION...91Hazardous weather outlook, Aug 31, 2:15 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Wed Aug 31 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 PM CDT Wed Aug 31 2022 /115 PM MDT Wed Aug 31 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected across much of the region today. Heavy rainfall and flash flooding and/or river flooding will be the main concerns through tonight. A Flood Watch is in effect for areas along and south of the Pecos River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms accompanied by heavy rainfall will be possible again Thursday and Friday. Localized flash flooding will be the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 31, 3:39 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
339 PM CDT Wed Aug 31 2022
TXZ045>047-312115-
Dawson TX-Gaines TX-Borden TX-
339 PM CDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of northeastern Gaines,
western Borden, northwestern Howard, northeastern Martin and Dawson
Counties through 415 PM CDT...
Cold air funnels have been reported across Borden and Dawson
counties with these storms. These funnels do not typically reach the
ground, but if they do wind speeds are similar to that of a strong
dust devil. These storms are moving northwest at 15 mph.
HAZARD...Landspouts and winds in excess of 30 mph.
SOURCE...Public.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Lamesa, Ackerly, Gail, Welch, Lamesa Municipal Airport, Los Ybanez,
Sparenberg, Punkin Center, Arvana, Hancock, Vealmoor and Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3252 10147 3252 10172 3284 10244 3296 10221
3296 10162 3269 10133
TIME...MOT...LOC 2036Z 117DEG 15KT 3269 10162
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
29Special weather statement, Aug 31, 3:42 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
242 PM MDT Wed Aug 31 2022
NMZ029-312130-
Northern Lea County NM-
242 PM MDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of northern Lea County
through 330 PM MDT...
Cold air funnels have been reported with these storms. These funnels
do not typically reach the ground, but if they do wind speeds are
similar to that of a strong dust devil. These storms are near
Crossroads, or 12 miles north of Tatum, moving west at 10 mph.
HAZARD...Landspouts and winds in excess of 30 mph.
SOURCE...Public.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Tatum, Caprock, McDonald, Crossroads, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3308 10307 3319 10377 3340 10377 3340 10372
3357 10372 3357 10306
TIME...MOT...LOC 2040Z 100DEG 10KT 3343 10334
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
29Special weather statement, Aug 31, 4:20 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM CDT Wed Aug 31 2022
TXZ045>047-312215-
Dawson TX-Gaines TX-Borden TX-
420 PM CDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of Gaines, Borden and
Dawson Counties through 515 PM CDT...
At 419 PM CDT, the public reported strong thunderstorms producing
funnel clouds across Dawson and Borden counties, moving west at 10
mph. These funnels do not typically reach the ground, but if they do
wind speeds are similar to that of a strong dust devil.
HAZARD...Landspouts and winds in excess of 30 mph.
SOURCE...Public.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Lamesa, Seminole, Seagraves, Gail, Seagraves Airport, Lamesa
Municipal Airport, Gaines County Airport, Welch, Los Ybanez, Loop,
Punkin Center, Arvana, Hancock, McKenzie Lake, Tenmile, Paynes
Corner, Higginbotham, Gaines County Park, Key and Sparenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3254 10125 3267 10305 3296 10304 3296 10121
TIME...MOT...LOC 2119Z 108DEG 10KT 3268 10176
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
29Local storm report, Aug 31, 4:40 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 3 W DUNN 32.57N 100.94W
08/31/2022 SCURRY TX EMERGENCY MNGR
FM1606 AND ROADRUNNER PATH IS CLOSED DUE TO
HIGH WATER.
0210 PM FLASH FLOOD 2 E IRA 32.58N 100.97W
08/31/2022 SCURRY TX EMERGENCY MNGR
BLOCK LINE ROAD AND FM1606 CLOSED DUE TO
HIGH WATER.
0301 PM FLASH FLOOD 11 SSW TOYAVALE 30.81N 103.88W
08/31/2022 JEFF DAVIS TX DEPT OF HIGHWAYS
TXDOT SHARED VIDEO OF FLOWING WATER OVER
FM1832 WEST OF SH17 BETWEEN BALMORHEA AND
FORT DAVIS.
0406 PM FLASH FLOOD CARLSBAD 32.42N 104.23W
08/31/2022 EDDY NM EMERGENCY MNGR
RELAYED MESSAGE FROM EDDY COUNTY EM OF
SEVERAL ROAD CLOSURES THROUGHOUT CARLSBAD
DUE TO HIGH WATER.
0410 PM FLASH FLOOD 1 NW CARLSBAD 32.41N 104.25W
08/31/2022 EDDY NM PUBLIC
SOCIAL MEDIA VIDEO SHOWS WATER A COUPLE FEET
DEEP ALONG W LEA ST AND S 6 TH ST IN
CARLSBAD.
&&Local storm report, Aug 31, 7:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FLASH FLOOD 1 W CHINA GROVE 32.53N 100.83W
08/31/2022 SCURRY TX EMERGENCY MNGR
REPORT OF WATER OVER ROAD ALONG CR4156
BETWEEN HWY 208 AND CHINA GROVE.
&&
DACThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:49 PM CDT | River Flood Warning | MAF | Brewster | 20 hr |
| Sep 1, 3:39 AM CDT | River Flood Warning | MAF | Presidio | 18 hr |
| Sep 1, 3:45 AM CDT | River Flood Warning | MAF | Brewster | 37 hr |
| Sep 1, 5:10 AM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 1, 12:35 PM CDT | Areal Flood Advisory | MAF | Pecos | 115 min |
| Sep 1, 2:20 PM CDT | River Flood Warning | MAF | Presidio | 18 hr |
| Sep 1, 2:32 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Mitchell, Reagan | 3 hr |
| Sep 1, 3:54 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Sep 1, 4:19 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| Sep 1, 6:29 PM CDT | Flash Flood Warning | MAF | Borden, Dawson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.